Illinois, 2021

Flood in Illinois, February 28, 2021

February 28, 2021 · NWS PAH · 1 event in 1 county or zone

Localized flooding occurred in the Shawnee hills of far southern Illinois. Ahead of a northward moving warm front, rain moved northeastward across the region during the late afternoon and evening hours on February 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Localized flooding occurred in the Shawnee hills of far southern Illinois. Ahead of a northward moving warm front, rain moved northeastward across the region during the late afternoon and evening hours on February 27. Waves of moderate to heavy rain with embedded thunderstorms continued through the night and into the day on the 28th. This heavy rain was associated with a cold front that trailed from a low pressure system. The low moved from the Plains to the Great Lakes, placing southern Illinois in a very moist warm sector. Storm total rainfall was between 2 and 3 inches with isolated higher amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 2:41 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 28, 2:41 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
241 PM CST Sun Feb 28 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 230 PM CST Sun Feb 28 2021

Though peak SRH values appear to shift just to our south with
time, ongoing convection from still noisy, disorganized elements
are modeled to come together nicely in the next 1-3 hours.
Effective shear bulks up and with sufficient instability present
as witnessed by lightning activity well to our north even, there
is a brief mode signal for strong-svr storms/isolated tornadoes
possible, as the line or LEWP takes shape and moves across the
area along/in advance of the front. This will be in addition to
the still impressive heavy rain signal, with 1-2" hourly rates and
potentially locally higher amounts producing upwards to another 3
inches on top of already considerably flooded portions of southern
Kentucky. Watch products for Tornado thru 10 PM and Flood thru
Midnight are in effect.

After fropa, we'll see the turned over atmosphere be replaced with
a seasonal airmass. Temps that pushed to near and even into the
lower 70s today, will settle back closer to climo norms for the
beginning of the workweek, in the lower 50s. The next chance of
pcpn, a small and inconsequential one wrt impacts, will occur
Tuesday-Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 230 PM CST Sun Feb 28 2021

The long term portion of the forecast offers somewhat of a
reprieve to all the recent weather. An increasingly dry signal is
modeled, with seasonal temps in the 50s and 30s for the duration
of the forecast. This is due to the stronger input signal of the
northeast long wave trof, which actually backbuilds some and falls
heights over the Midwest. If this trend continues, it could drop
down a little weekend front with some associated pops and a minor
cooldown. For now, though, there does not appear to be enough
member data there to inject that into the NBM's output, and for
this package, we ran with its output exclusively.

&&

.AVIATION...
Issued at 230 PM CST Sun Feb 28 2021

Predominant MVFR bases will be the rule, though an increasing
trend to yield to IFR cigs will heighten as the cold front and
associated convective line modeled for later this
afternoon/evening comes together. Locally heavy rainfall
accompanying this line's passage will also be enough to drop light
showers of MVFR vsby reduction, into the IFR range, although
admittedly, it should be more miss than hit at the terminals, with
the best threat zone for this just to their south over southern
Kentucky. Some gustiness along, with, and behind the front's
passage will occur, as winds shift from southwest to northwest
overnight. As the front's passage brings a more stable airmass in
its wake, conditions should improve to VFR with skies scattering
out if not late tonight, during the day tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until midnight CST tonight for ILZ087-090-091-094.

MO...Flood Watch until midnight CST tonight for MOZ112-114.

IN...Flood Watch until midnight CST tonight for INZ085>088.

KY...Flood Watch until midnight CST tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 28, 2:22 PM CST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
222 PM CST Sun Feb 28 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
222 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect through 10 PM for the Kentucky
counties bordering Tennessee. There is a chance some
thunderstorms could reach severe levels late this afternoon into
the evening. Large hail, damaging winds, and isolated tornadoes
are possible in and close to the Tornado Watch area.

A Flood Watch remains in effect for all of western Kentucky, and
adjacent locations along the Ohio River, through midnight. More
heavy rain is expected to fall over the Watch area, especially
southern Kentucky. Additional flooding is anticipated in already
flooded areas, and new and expanded flooding is possible across
the Watch area. Refer to the Watch product itself for additional
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of severe weather and flooding are encouraged.

In the hours before

Special weather statement, Feb 28, 2:04 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
204 PM CST Sun Feb 28 2021

KYZ017-022-282030-
Todd KY-Christian KY-
204 PM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN AND
SOUTHERN TODD COUNTIES UNTIL 230 PM CST...

At 204 PM CST, Doppler radar was tracking a strong thunderstorm near
Pembroke, or near Oak Grove, moving east at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Elkton, Guthrie, Pembroke, Trenton and Allensville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3675 8706 3665 8706 3664 8715 3664 8738
      3674 8742 3689 8706 3676 8705
TIME...MOT...LOC 2004Z 249DEG 35KT 3669 8732

RJP
Local storm report, Feb 28, 2:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
219 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HEAVY RAIN       8 NE MURRAY             36.69N 88.21W
02/28/2021  M3.80 INCH       CALLOWAY           KY   BROADCAST MEDIA

            STORM TOTAL SO FAR. NOTICED RAILROAD TRACKS
            WERE WASHED OUT AT HWY 80 CROSSING NEAR
            MURRAY.

&&
Local storm report, Feb 28, 2:46 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      1 ENE ELKTON            36.81N 87.15W
02/28/2021                   TODD               KY   EMERGENCY MNGR

            EVACUATIONS UNDERWAY ON WATER STREET, EAST
            MAIN STREET AND DON DRIVE IN ELTKON. WATER
            UP TO AND UNDER STRUCTURES, BUT NOT INSIDE
            YET. NORTH MAIN STREET IS CLOSED COMING INTO
            ELKTON. ELK FORK ROAD IS ALSO CLOSED.

&&

SP
Local storm report, Feb 28, 4:31 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      6 W PEMBROKE            36.76N 87.47W
02/28/2021                   CHRISTIAN          KY   EMERGENCY MNGR

            HWY 41 HAS BEEN CLOSED SOUTH OF HOPKINSVILLE
            NEAR NOVADELL GOLF COURSE. ROAD IS
            IMPASSABLE DUE TO HIGH WATER.

&&

SP
Special weather statement, Feb 28, 5:14 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
514 PM CST Sun Feb 28 2021

KYZ016-019>021-282330-
Muhlenberg KY-McLean KY-Hopkins KY-Daviess KY-
514 PM CST Sun Feb 28 2021

...SPECIAL WEATHER STATEMENT...

At 514 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Masonville to 8 miles northeast of
Madisonville. Movement was east at 45 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Owensboro, Calhoun, Livermore, Whitesville, Masonville, Knottsville,
Sacramento, Island, Bremen, South Carrollton and Moseleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3774 8682 3771 8686 3768 8683 3766 8684
      3762 8692 3763 8695 3755 8705 3747 8711
      3748 8713 3746 8711 3738 8710 3734 8714
      3733 8743 3772 8716 3779 8682
TIME...MOT...LOC 2314Z 259DEG 39KT 3768 8714 3739 8736

RJP
Special weather statement, Feb 28, 5:28 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
528 PM CST Sun Feb 28 2021

KYZ017-022-010000-
Todd KY-Christian KY-
528 PM CST Sun Feb 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN AND TODD
COUNTIES UNTIL 600 PM CST...

At 527 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkton to near Pembroke to Fort Campbell.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Oak Grove, Elkton, Fort Campbell, Clarksville, Guthrie, Trenton,
Justice, Allensville and Everett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CST for south central
Kentucky.

LAT...LON 3664 8706 3664 8750 3672 8738 3693 8716
      3695 8705 3677 8705
TIME...MOT...LOC 2327Z 257DEG 31KT 3686 8718 3674 8732 3665 8745

RJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pope

When
February 28, 6:00 PM CST to 11:30 PM CST
Where
Pope County, Brownfield to 1.19 mi E of Brownfield
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.350, -88.620

A water rescue was conducted in rural Pope County after a woman drove through floodwaters. The woman and her infant child were rescued by the fire department during the overnight hours near Brownfield. The car was swept off the road. Both persons were rescued unharmed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941039.